Why do my sugars bounce all over?

By Luzadder Latest Reply 2010-02-02 11:47:54 -0600
Started 2010-01-18 16:13:49 -0600

Hi my name is Bill. I am what they call a Brittle Diabetic. My sugars will be in the 3 or 4 hundreds my doctor will have me take 5 units of Novolog or Humalog and two hours later my sugar will drop down to 40 or 50. They give me glucose and 10 minutes later its back in the 400's. This makes me feel very sick. Can you help?

26 replies

appleseed 2010-01-31 14:25:13 -0600 Report

I have found that for me a low glycemic diet is much simpler to manage and allows for a more stable sugar level, may not work for everyone, but this works super for me!! I simply have a low glycemic meal replacement shake in place of breakfast and lunch each day, along with nutrition bar or two throughout the day, then a low glycemic meal at dinner, this has greatly reduced my overall carb, sugar, and caloric intake while ending the sugar highs and lows.

Blue Angel
Blue Angel 2010-01-20 16:02:24 -0600 Report

Hi , have you tried to go on line the website : American Diabetes Association They have a number were you can talk to some one on line or if you have questions the number is #1-800-DIABETES. Give them a try and keep us posted. & GOOD LUCK!!!

kdroberts 2010-01-20 15:35:22 -0600 Report

What do you eat?

Luzadder 2010-01-20 16:03:38 -0600 Report

Unfortunately I tend to eat alot of carbs because I am on disability on a fixed income. After my rent and Bills are paid I have about 100 dollars a month for food for three for the month. I do give myself 1 unit of novolog per three carbs. Thank You for your inquiry.

Deb-G 2010-01-20 18:03:15 -0600 Report

Luz…I totally worry about u…while i completely understand the problem with eating right and it being expensive…maybe there are ways to help that…perhaps a local food pantry where they can know you and know you are diabetic and try to help you obtain the better protein type things they may come across…supply you with vegetables and canned fruit (in water) that is better for you…That is what stinks about it…the carb foods are the most inexpensive…but perhaps someone can help seek out these other helpful sources for you?…Just a thought…

Deb-G 2010-01-18 20:42:11 -0600 Report

What are they giving you glucose wise…You know it does no good to tank up on quick sugars when you are experiencing a low…It is best to use the glucose tabs…and then a protein source of food once your up a bit…If you tank up on glucose…you just induce another spike…Roller Coaster rides cause more roller coaster rides…its important to really figure out how to avoid the spikes and dives…and to rely on protein to stabilize you…I would think for you it would be very important to eat a high protein, low carb diet…More protein then carbs always…

appleseed 2010-01-19 12:29:32 -0600 Report

I think it sounds like classic HighGlycemic Roller Coaster! Many people suffer from this, your case is just more severe due to your disease.

I would try to find food sources which are low glycemic in nature and stick close to it until you better understand whether your problem is caused by in internal problem or something you are eating, beyond that I would suggest that you communicate to your doc your feelings and frustrations, certainly sounds like something is wrong…

Luzadder 2010-01-20 15:58:14 -0600 Report

I know when I was in the hospital they gave me 5 units of novolog at each meal and 22 units of Lantus at bedtime. They took me off my glipizide which I was taking twice a day. I eat alot of carbs but I give myself 1 unit of novolog for every three carbs. I do this through my insulin pump. It always tells me it needs to give more insulin than my max bolus is allowed so some times I have to give myself a double bolus. What types of protein are good for diabetics.

Deb-G 2010-01-20 18:00:29 -0600 Report

any protein is good for you…you want to limit carbs and add more protein…pretty much limit pasta, cereals, breads, and any white flour things from your diet…Add things like nuts, meats, and other protein foods…

Anonymous 2010-01-18 19:01:44 -0600 Report

Hi Bill…There is too little data in your post for me to have a theory about the pattern of your blood sugars. For instance, when your blood sugar goes to "3 or 4 hundreds" precipitating the injection, when had you eaten prior to that reading and what did you eat in terms of carbohydrates, protein and fats? Figuring out blood sugar patterns requires looking at the meds, food intake, and exercise. It is tough and Lord knows I'm no poster child for good behavior, but I'm getting better and better at managing the sugars (and hence, how I feel) so if I can do it, I bet you can, too! Best wishes.

Luzadder 2010-01-20 15:49:15 -0600 Report

I usually take my blood sugar before meals and at bedtime. The time between meals may be 6-10 hours.Being on disability we have to load up on rice and noodles. I know it is not the healthiest but it keeps us fed.

kdroberts 2010-01-20 15:57:41 -0600 Report

Unfortunately you have just nailed a major source of your problems. Rice and noodles will raise your blood sugar hugely and so will not eating for that amount of time.

Anonymous 2010-01-20 20:35:05 -0600 Report

Oh my, I can see where loading up on those carbs after not eating for long hours is making your blood sugars VERY hard to manage and make you feel like c***. Can you see a diabetes educator to help you with this? I'm thinking good thoughts for you.

Sue Turner
Sue Turner 2010-02-02 11:47:54 -0600 Report

I had to give up rice and pastas of any kind; those two things would send my BS sky-rocketing, and I am on the pump, getting insulin continuously…

ferk01 2010-01-18 18:58:09 -0600 Report

Have you tried an insulin pump? I noticed my numbers were alittle more in control with a pump rather than injections. It gives you a constant flow of insulin throughout the day to maintain your blood sugar.

Luzadder 2010-01-20 15:39:32 -0600 Report

Yes I wear an insulin pump as does my daughter. I do get better numbers. I think I really need to see an endo. doctor to help in adjusting my correction bolus and how much insulin i get through the pump on an hourly basis. Thank you for your input.

kdroberts 2010-01-20 15:41:49 -0600 Report

Whoa, you do need to see a specialist. If you are on a pump you shouldn't be using lantus since the pump is supposed to be handling your basal insulin needs.

Deb-G 2010-01-20 17:55:27 -0600 Report

Brittle diabetics commonly take Lantus as well…He's a different circumstance..its not uncommon

kdroberts 2010-01-20 19:11:17 -0600 Report

They take lantus whilst on the pump? I have not heard that. I was under the impression that the pump supplies 100% of the insulin need using rapid acting insulin because it can be tuned to a far greater degree based on the time of day rather than using a long acting shot that can't be changed once injected and can't be injected in such a finely tuned way.

Deb-G 2010-01-20 19:33:11 -0600 Report

Lantus is a different kind of insulin and for a Brittle diabetic can prevent a major swing…Some have different needs along with what the pump provides…Thus, the term "brittle"…Brittle means the patient has a problem controlling swings regardless of what they are doing…so sometimes in an effort to offset the trigger times of a problem Lantus is introduced…They have different needs then the average diabetic…

Thats why I always say its difficult to generalize treatment or recommend treatments here when we aren't professionals…because we are all drastically different and what helps one could be dangerous for another and so on… :)

Deb-G 2010-01-20 20:03:14 -0600 Report

PS…its called "Un-Tethered" or something similar…its also common for people wanting more freedom from their pump…so the adjustments of this are different for everyone also…It does also aid in preventing some severe conditions for those considered brittle and unpredictable…

Blue Angel
Blue Angel 2010-01-18 18:52:45 -0600 Report

??? That's a question for all of us. We will all like to know. Just have to try to manage the best we can. And pray for the best. Hope you feel better very soon.

Luzadder 2010-01-20 15:34:48 -0600 Report

Thank you for your encouragement. I do wear an insulin pump as does my daughter. I find the problem is when I give myself a correction Bolus it tends to drop me too fast.

Harlen 2010-01-18 18:46:22 -0600 Report

What typ of insulin are they giving you?
thats got a lot to do with it
I am not a Doc ,Have you tried lantus?
Its a slow acting insulin
Best wishes

Luzadder 2010-01-20 15:31:50 -0600 Report

I take 22 units of Lantus at night. I used to take 25 in the morning and at night,but they took me off the Lantus during the day and lowered my night time to 22. They also took me off glipizide pill twice a day. They changed my insulin from humalog to novolog. I do have a insulin pump and that seems to be a big help. My doctor says anything below 200 is good for me.

Next Discussion: High Morning Blood Sugars »